Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Ear, Nose, and Throat Disorders

Throat cramps

07/28/2008

Question:

Last year i was diagnosed with laryngeal cancer. I went through chemo and radiation treatments. I am currently in remission. Recently ive begun getting cramps in my throat. The closest thing i could compare it to would be like a charlie horse in my throat. It mainly happens when i yawn. I work as a truck driver and on an open loading dock. I do wear a respirator when im on the dock.Is this related to radiation, my work environment, or is it something completely different all together?

Answer:

This sounds very much like a radiation effect. It is not uncommon for patients to complain of some tightness of the throat, swallowing difficulty and dry mouth for many years following radiation therapy for a cancer in the head and neck region. While radiation +/- chemotherapy has proved to be very effective for laryngeal cancer, we do see some side effects as a result of the treatment. Your complaint is fairly typical. It would be my guess that it will probably not get any worse but may last for a some time. Occasionally we will have to dilate a patient's throat to improve that "Charlie Horse" sensation. This is only done if the problem is considered significant by the patient. I hope you are still in contact with your Ear, Nose and Throat surgeon. This is a problem that should be monitored over time to see if some intervention is necessary. Sometimes swallowing therapy can be effective in helping this condition as well. Good luck with this problem.

For more information:

Go to the Ear, Nose, and Throat Disorders health topic, where you can:

Response by:

Keith M Wilson, MD Keith M Wilson, MD
Associate Professor of Otolaryngology, Director of Head and Neck Division
College of Medicine
University of Cincinnati